Texas, 2011

Drought in Texas, June 7 to 30, 2011

June 7 to 30, 2011 · NWS FWD · 3 events in 3 counties and zones

Beneficial rainfall in late May provided some temporary relief from the prolonged drought, but below normal rainfall during June combined with the beginning of what would be a grueling, hot summer brought quickly worsening drought conditions across much of north Texas. Around the middle of the month, another few days of storms brought several inches of rainfall to mainly the northern and eastern…

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Beneficial rainfall in late May provided some temporary relief from the prolonged drought, but below normal rainfall during June combined with the beginning of what would be a grueling, hot summer brought quickly worsening drought conditions across much of north Texas. Around the middle of the month, another few days of storms brought several inches of rainfall to mainly the northern and eastern counties of north Texas; but the remaining areas received less than normal rainfall amounts this month. All but the north and northeastern counties of north Texas were classified as Severe Drought (D2), and several counties northeast of the DFW Metroplex were not classified in drought this month. Throughout the month, Extreme Drought (D3) and Exceptional Drought (D4) continued to slowly overspread the southern and western counties of the region. The impacts on the agricultural economy were growing as soil moisture continued to decrease. Grasses were having a difficult time growing and low stock ponds were forcing ranchers and farmers to sell, move, or cull cattle. A total of 37 counties had Burn Bans this month. On June 24th, the USDA issued a disaster declaration for all of Texas. Thirteen north Texas counties were classified as contiguous natural disaster areas and the remaining 33 counties were declared primary natural disaster areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 6, 10:28 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 6, 10:28 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1128 PM CDT MON JUN 6 2011

.AVIATION...
MODELS FORECASTING DRIER AIR OVER TAF SITES...WILL REMOVE MENTION
OF CB FOR TOMORROW AFTERNOON. VFR THRU PERIOD.   84

&&

.UPDATE...
OUTFLOW BOUNDARY HAS RACED WEST WELL OUT AHEAD OF EARLIER STORM
CLUSTER OVER MILAM AND ROBERTSON COUNTIES AS OF 9 PM CDT. THROW IN
THE LOSS OF HEATING AND STORMS ARE DISSIPATING RAPIDLY. WE EXPECT
ONLY SOME LINGERING CIRRUS ANVIL DEBRIS ACROSS THE SOUTHEAST THIRD
OF NORTH TEXAS OVERNIGHT. LOW TEMPERATURES APPEAR ON TRACK WITH
WARM TEMPERATURES IN THE 70S WITH LIGHT SOUTHEAST BREEZES EXPECTED
OVERNIGHT.

05/

&&

.PREV DISCUSSION... /ISSUED 315 PM CDT MON JUN 6 2011/
ISOLATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED IN WESTERN AND
SOUTHERN AREAS OF NORTH TEXAS...WITH MORE WIDESPREAD ACTIVITY TO
OUR SOUTH. FOR THE OVERNIGHT PERIOD...WILL KEEP THE HIGHEST POPS
IN THE SOUTHERN ZONES...WHERE THE BEST MOISTURE AND INSTABILITY IS
LOCATED. WILL MENTION ISOLATED THUNDERSTORMS WITH A 10 POP FOR THE
REST OF THE CWA. INSTABILITY LEVELS ARE LESS THAN YESTERDAY AND
DO NOT ANTICIPATE MANY SEVERE STORMS...BUT AN ISOLATED
STRONG/SEVERE STORM WILL BE POSSIBLE MAINLY IN THE SOUTHERN ZONES.
ALL ACTIVITY IS EXPECTED TO DWINDLE BY 10 OR 11 PM. OTHER THAN THE
RAIN CHANCES...ANOTHER WARM AND MUGGY NIGHT IS EXPECTED ACROSS
THE CWA.

UPPER LEVEL RIDGING WILL CONTINUE TO BREAK DOWN AND AFTERNOON
HIGHS TOMORROW ARE EXPECTED TO BE A DEGREE OR TWO COOLER THAN
TODAY. WILL KEEP THE SLIGHT CHANCE POPS ACROSS THE EASTERN AREAS
TOMORROW...BUT OVERALL COVERAGE OF STORMS IS EXPECTED TO DECREASE.
TEMPERATURES THROUGH THE END OF THE WEEK WILL CONTINUE TO SLIGHTLY
COOL AND TEMPERATURES WILL BE IN THE LOWER TO MIDDLE 90S BY
FRIDAY/SATURDAY. NORTH TEXAS WILL REMAIN WELL SOUTH OF ANY UPPER
LEVEL SYSTEMS AND NO SIGNIFICANT RAIN CHANCES ARE EXPECTED THROUGH
THE NEXT 7 DAYS.

85/NH

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  75  98  75  95  73 /   5   0   5   0   5
WACO, TX              72 100  73  98  73 /  10   0  10   0   5
PARIS, TX             72  95  72  93  71 /   5  10  10   5   5
DENTON, TX            72  96  73  94  73 /   5   0   5   0   5
MCKINNEY, TX          71  98  73  93  71 /   5   0  10   0   5
DALLAS, TX            77  99  77  96  75 /   5   0  10   0   5
TERRELL, TX           72  97  72  94  72 /   5  10  10   0   5
CORSICANA, TX         73  98  72  96  72 /  10  10  10   0   5
TEMPLE, TX            70  98  71  96  70 /  10  10  10   0   5
MINERAL WELLS, TX     71 100  73  98  73 /   5   0   5   0   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

 /
Hazardous weather outlook, Jun 6, 10:51 PM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1151 PM CDT MON JUN 6 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-071100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
1151 PM CDT MON JUN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON FOR
AREAS ALONG AND SOUTHEAST OF A PARIS...CORSICANA...TO TEMPLE LINE.

LOW AFTERNOON RELATIVE HUMIDITY VALUES AND SOUTHERLY WINDS OF 10
TO 15 MPH WILL RESULT IN ELEVATED FIRE WEATHER CONDITIONS WEST OF
INTERSTATE 35 TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 6, 6:32 PM CST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
732 PM CDT MON JUN 6 2011

TXZ174-175-070100-
MILAM TX-ROBERTSON TX-
732 PM CDT MON JUN 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN MILAM COUNTY
  SOUTHERN ROBERTSON COUNTY

AT 731 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS 10 MILES SOUTH OF HEARNE...MOVING
WEST AT 5 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ROCKDALE AND MILANO.

VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS.

LAT...LON 3093 9699 3095 9630 3090 9636 3074 9646
      3069 9656 3072 9662 3049 9707 3048 9714
TIME...MOT...LOC 0031Z 091DEG 6KT 3070 9660

DUNN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Johnson

When
June 7, 12:00 AM CST to June 30, 11:59 PM CST
Where
Johnson forecast zone
Property damage
$4,000
Reported by
Other Federal Agency
Coordinates
32.379, -97.366 (the zone’s center; the record gives no point)

According to the US Drought Monitor, the county was not in drought at the beginning of the month. With little rainfall, the county was classified as severe drought (D2) by the second week of June and throughout the rest of the month. On June 24th, the UDSA declared Johnson County a primary natural disaster area.

Drought, Kaufman

When
June 7, 12:00 AM CST to June 30, 11:59 PM CST
Where
Kaufman forecast zone
Property damage
$4,000
Reported by
Other Federal Agency
Coordinates
32.599, -96.288 (the zone’s center; the record gives no point)

According to the US Drought Monitor, the county was not in drought at the beginning of the month. With little rainfall, the county was classified as severe drought (D2) by the second week of June and throughout the rest of the month. On June 24th, the USDA declared Kaufman County a contiguous natural disaster area.

Drought, Wise

When
June 7, 12:00 AM CST to June 20, 11:59 PM CST
Where
Wise forecast zone
Property damage
$2,000
Reported by
Other Federal Agency
Coordinates
33.216, -97.654 (the zone’s center; the record gives no point)

According to the US Drought Monitor, the county was not in drought at the beginning of the month. With little rainfall, the county was classified as severe drought (D2) by the second week of June. However, rain during the middle of the month was enough for the county not to be in drought after the 21st. On June 24th, the USDA declared Wise County a contiguous natural disaster area.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323579, 323581, 323582.